Heat, Allen
- When
- August 8, 12:00 PM CST to August 14, 7:00 PM CST
- Where
- Allen forecast zone
- Reported by
- ASOS
- Coordinates
- 37.886, -95.301 (the zone’s center; the record gives no point)
An extended period of temperatures of 100 to 109 degrees and dewpoints in the low to mid 70s combined to produce oppressive heat and humidity during the afternoon hours of August 8th through 14th. The warmest day was August 13th when temperatures topped out at 107 to 109 degrees.
Every event with a place to put it; 26 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
An extended period of temperatures of 100 to 109 degrees and dewpoints in the low to mid 70s combined to produce oppressive heat and humidity during the afternoon hours of August 8th through 14th. The warmest day was August 13th when temperatures topped out at 107 to 109 degrees. Heat indices ranged from 105 to 115 degrees, mainly over south-central and southeast Kansas, but also over southern portions of central and east-central Kansas. The only relief from the heat was a stout southerly wind.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Aug 8, 11:16 AM CST, 44 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 1216 PM CDT SUN AUG 8 2010 .AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU SOUTHERLY WINDS WILL PREVAIL ACROSS THE REGION FOR THE NEXT 24HRS...HOWEVER A FRONTAL BOUNDARY COULD GET CLOSE TO CENTRAL KANSAS LATE TONIGHT. ISOLATED THUNDERSTORMS COULD DEVELOP OVER SOUTHEAST KANSAS IN AN AREA OF HIGH MOISTURE AND SLIGHTLY COOLER TEMPERATURES ALOFT. OTHERWISE A BETTER COVERAGE OF THUNDERSTORMS WILL DEVELOP ALONG THE FRONTAL BOUNDARY SAGGING SLOWLY SOUTHWARD ACROSS NORTHERN KANSAS. WE WILL KEEP TAF SITES VOID OF THUNDERSTORM ACTIVITY DUE TO MORE ISOLATED COVERAGE. JAKUB && .PREV DISCUSSION... /ISSUED 1102 AM CDT SUN AUG 8 2010/ UPDATE... WE REMOVED POPS AS THE MORNING ACTIVITY HAS DISSIPATED FROM THE LIFT ON THE 315K THETA SURFACE. THERE COULD BE SOME ISOLATED STORMS RE-DEVELOPING OVER SOUTHEAST KANSAS FOR LATE THIS AFTERNOON/EVENING...AS THE CAPPING WILL BE SLIGHTLY WEAKER OVER IN THAT AREA COMBINED WITH STRONG HEATING AND HIGH PW VALUES. OTHERWISE...MORE STORMS SHOULD FIRE ALONG THE FRONTAL BOUNDARY SAGGING SOUTHWARD ACROSS NORTHWEST KANSAS TODAY. JAKUB PREV DISCUSSION... /ISSUED 250 AM CDT SUN AUG 8 2010/ DISCUSSION... TODAY-TONIGHT: ISOLATED THUNDERSTORM POSSIBLE AGAIN TODAY...BUT FORECAST CINH IS JUST A BIT HIGHER THAN YESTERDAY. SO GIVEN ANTICIPATED STORM COVERAGE AND UNCERTAINTY...DRY FORECAST IS IN ORDER. MODEL OUTPUT STATISTICS AND MIXDOWN TEMPERATURES ALL SIMILAR AND DID NOT STRAY FAR...MAINLY ADJUSTING FOR YESTERDAYS BIASES. SUN-WED: ONLY SIGNIFICANT CHANGE FROM TRENDS OVER PAST SEVERAL MODEL CYCLES IS FOR THE UPPER LOW CURRENTLY OFF TX GULF COAST TO DRIFT INTO THE FORECAST AREA LATE MON NIGHT AND/OR TUE MORNING. THIS COULD SPREAD A BIT MORE MOISTURE/CLOUDS AND BRING A CHANCE OF STORMS TO THE SOUTHERN SECTIONS AROUND DAYBREAK TUE. HAVE OPTED NOT TO INTRODUCE POPS YET...BUT WAIT AND SEE WHICH WAY SUBSEQUENT MODEL RUNS GO. AS FOR HEADLINES...WILL KEEP STATUS QUO FOR THIS CYCLE. MAY NEED TO EXPAND WARNING...MOST LIKELY FOR COWLEY AND SUNMER COUNTIES...BUT THERE IS STILL A FAIR AMOUNT OF UNCERTAINTY ON DEWPOINTS AND MIXING DURING THE AFTERNOON. WHILE MAXIMUM VALUES ARE GENERALLY AROUND 105-108 IN THESE AREAS...THIS AREA CURRENTLY HAS VIRTUALLY NO DEWPOINT MIXING DURING THE AFTERNOON. THE AMOUNT OF MIXING WAS RATHER UNPREDICTABLE TOWARDS THE END OF THE LAST HOT SPELL AND WOULD RATHER SEE WHAT HAPPENS IN TODAY. THU-SAT: NO CHANGES TO GOING FORECAST. -HOWERTON && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 76 101 75 100 / 10 10 10 10 HUTCHINSON 75 101 73 100 / 10 10 10 10 NEWTON 75 99 74 99 / 10 10 10 10 ELDORADO 75 100 73 99 / 10 10 10 10 WINFIELD-KWLD 77 101 77 101 / 10 10 10 10 RUSSELL 74 102 73 101 / 10 10 10 10 GREAT BEND 73 101 73 100 / 10 10 10 10 SALINA 77 102 76 101 / 10 10 10 10 MCPHERSON 75 101 73 100 / 10 10 10 10 COFFEYVILLE 76 99 76 99 / 10 10 10 10 CHANUTE 74 98 75 98 / 10 10 10 10 IOLA 74 98 75 99 / 10 10 10 10 PARSONS-KPPF 75 99 75 99 / 10 10 10 10 && .ICT WATCHES/WARNINGS/ADVISORIES... EXCESSIVE HEAT WARNING UNTIL 7 PM CDT WEDNESDAY FOR KSZ070>072- 094>096-098>100. HEAT ADVISORY UNTIL 8 PM CDT MONDAY FOR KSZ032-033-047>053- 067>069-082-083-091>093. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 1053 AM CDT SUN AUG 8 2010 KSZ032-033-047>053-067>072-082-083-091>096-098>100-091600- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 1053 AM CDT SUN AUG 8 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT ISOLATED STORMS ARE POSSIBLE OVER SOUTHEAST KANSAS FOR LATE THIS AFTERNOON AND EVENING. A STRONG STORM WITH GUSTY WINDS OF 40 TO 50 MPH...AND HEAVY DOWNPOURS WOULD BE THE MAIN RISK FROM ANY ACTIVITY THAT DEVELOPS. HEAT INDICES OF 105 TO 110 ARE EXPECTED THIS AFTERNOON AND EARLY EVENING. SEE THE LATEST EXCESSIVE HEAT WARNING AND HEAT ADVISORY FOR ADDITIONAL INFORMATION. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY OPPRESSIVE HEAT WILL AFFECT THE ENTIRE AREA DURING THE AFTERNOON AND EARLY EVENING HOURS MOST OF THIS WEEK. PLEASE REFER TO THE EXCESSIVE HEAT WARNING AND HEAT ADVISORY FOR DETAILS. AN EXPANSION AND EXTENSION OF THE EXCESSIVE HEAT WARNING APPEARS LIKELY. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS IN CENTRAL KANSAS WEDNESDAY AFTERNOON AND WEDNESDAY NIGHT...MAINLY ACROSS RUSSELL AND LINCOLN COUNTIES. STORMS ARE ALSO POSSIBLE AREA WIDE FRIDAY NIGHT AND SATURDAY. A STRONG STORM IS POSSIBLE...HOWEVER SIGNIFICANT OR WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP
The national radar mosaic for the moment the first event began.
26 heat. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2010Every state in 2010This day in weather historyWarnings in Kansas, August 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 258677, 258678, 258679, 258681, 258682, 258683, 258684, 258685, 258686, 258687, 258688, 258689, 258690, 258691, 258692, 258693, 258694, 258695, 258696, 258697, 258698, 258699, 258700, 258701, 258702, 258703.